Michigan, 2021

Flood in Michigan, June 30, 2021

June 30, 2021 · NWS DTX · 1 event in 1 county or zone

A quick inch and half of rain in Downtown Detroit caused flooding of I-94.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A quick inch and half of rain in Downtown Detroit caused flooding of I-94.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 30, 2:57 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 30, 2:57 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
357 PM EDT Wed Jun 30 2021

.DISCUSSION...

Positively tilted upper level trough remains overhead this afternoon
while the first surface cold front stalls near the MI/OH border. The
synoptic scale wave will migrate further south today as the
impressive Canadian Prairie ridge becomes dislodged by a landfalling
Pacific low. This translates into decreasing heights for much of
Lower Michigan for the remainder of today. H8-H7 layer dewpoint
progs depict a 0.15C/mi rearward extending frontal slope resulting
in some convective saturation issues as the column undergoes minor
drying this afternoon in the wake. Wind profiles are relatively
zonal with a slight southerly component promoting dry advection
processes, particularly in the mid-levels. PWATs continue to trend
down to below 1.25 inches across the north while the delayed frontal
passage preserves higher column moisture for areas along and south
of I-94 (upwards of 1.75 inches) where prior convection finally
exited. Should see a quick thermal rebound within the next two hours
given long late-June days to help re-establish some instability.

Hi-Res solutions suggest mixed-coverage of afternoon and evening
showers/storms. Activity near the Tri-Cities will remain more
isolated and pulsey while scattered to numerous multicellular
clusters expand and lift into the Metro vicinity. Lapse rates are
rather unimpressive CWA-wide restricting UVVs within a decently
(speed) sheared environment (0-6 km bulk values 35-40 knots). The
more saturated forecast soundings are located within the southern-
tier counties, but exhibit some signs of elevated convection given
marginal 925 mb capping. Still expect isolated to scattered storms
to remain non-severe, but capable of producing isolated strong gusts
and additional nuisance flooding. Highs top out in the low 80s,
except for areas near the state-line where thicker cloud cover
inhibits diurnal heating to the upper 70s.

The upper low continues to dive south overnight with leading
shortwave energy pivoting through the base. Associated CVA will
support widely scattered additional precip overnight before the next
cold FROPA approaches. H8 temperatures highlight the relative
strength of this front given the sharp thermal gradient yielding the
first major airmass transition in nearly a week. Active FGEN
along/ahead of the frontal slope will force additional rainfall with
embedded thunderstorm activity, particularly across the south where
the better heating and instability reservoir resides, but storms
will face some entrainment issues aloft. Highs should hold just
below 80F to the south while north of M-59 maxes out in the low to
mid 70s behind the front where H8 temperatures drop below 10C by
late afternoon.

Friday will be the first truly dry day for the area under modest NNE
flow within the dry slot of the aforementioned upper level
disturbance. The parent PV anomaly consolidates and spins through
the Thumb and southern Lake Huron during the first half of the day,
but antecedent dryness precludes any notable PoPs. Main topic
besides temperatures falling 5-10F below climatological norms is
afternoon mixed-layer gustiness. The boundary layer will expand
above 800 mb and tap into +25 knot flow which producing periods
afternoon gusts near 30 mph as the back edge of the upper low
overspreads Lower Michigan.

The inflection point of the upper jet crosses Friday night into
Saturday with building heights on the periphery of the north-central
CONUS anticyclone. Highs climb into 80s on Saturday as the ridge
flattens/shears out over the Great Lakes throughout the weekend.
MaxTs creep upwards daily with the hottest day expected either
Sunday or Monday when H5 heights reach 588 dam over the upper
Mississippi Valley and H8 temps near 21C ensure +90F readings. Low-
amplitude ridge-running shortwaves ripple through Sunday afternoon
and could touch off a few isolated showers before the next longwave
feature drives a cold front through sometime within the Monday night
to Tuesday timeframe brining widespread cooling rain.

&&

.MARINE...

An upper level short wave continues to drive a weak cold front south
this afternoon. The front is currently sitting near Lake St Clair
and will advance into Lake Erie by this evening. A secondary cold
front drops across Lake Huron late tonight into Thursday morning.
This front is associated with a deep upper low that brings a pool of
colder Canadian air south into the central Great Lakes to finish out
the workweek. This trailing cooler airmass will allow for an uptick
in the post frontal northerly winds across the lakes on Thursday,
especially southern Lake Huron. Peak wind gusts are expected to up
in the low 20 knot range and which will also lead to a modest
increase in waves on the south end of Lake Huron. Northerly winds
will persist through Friday before steadily weakening as the
gradient relaxes this weekend.

&&

.PREV DISCUSSION...
Issued at 132 PM EDT Wed Jun 30 2021

AVIATION...

Slow-moving cold front continues to straddle between the I-69/M-59
corridors based on latest dewpoint trends, with the deeper instability
and moisture axes focused further south into northern Ohio. Still,
enough low-level moisture and meager instability will remain this
afternoon south of the front to spark additional scattered showers with
perhaps a few embedded thunderstorms, most likely to affect the Detroit
terminals although confidence in occurrence is low. Convective activity
still looks on track to peak in the 19z-23z timeframe, with a boost in
diurnal heating, before waning and shifting further east/southeast out
of the airspace. Generally VFR conditions prevail, although some low-
lying pockets of MVFR stratus around the Detroit terminals may linger
for an hour or two before lifting, with mainly MVFR conditions
associated with any convection. Light southwest winds under 10 knots
gradually veer to more of a westerly direction through late evening
before turning more northerly late in the period. Additional widely
scattered showers will be possible by 18z Thursday.

For DTW...Showers will again be possible through much of the remainder
of the afternoon into early this evening. Brunt of deeper moisture and
instability has shifted off to the southeast, although still cannot
rule out a thunderstorm over the terminal. Will continue to leave out
thunderstorm mention for now, and make amendment as necessary if near
term trends become more favorable.

DTW THRESHOLD PROBABILITIES...

* Moderate for ceiling at or below 5000 feet this afternoon.

* Low for thunderstorms this afternoon into early this evening, focused
  19z-23z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...KK
MARINE.......KDK
AVIATION.....IRL

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 30, 3:22 AM EST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
422 AM EDT Wed Jun 30 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-010900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
422 AM EDT Wed Jun 30 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today as a cold front passes
southward through the area. Though widespread severe weather is not
expected, the cold front combined with a humid airmass and residual
boundaries across the area may result in an isolated strong to severe
storm. The primary threat with any storm would be damaging wind gusts
and heavy rainfall. Storm motion will be easterly around 35 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms will be possible Thursday as a
disturbance dives southeast into the region from Canada. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-010900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
422 AM EDT Wed Jun 30 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today as a cold front passes
southward through the area. Though widespread severe weather is not
expected, the cold front combined with a humid airmass and residual
boundaries across the area may result in an isolated strong to severe
storm. The primary threat with any storm would be damaging wind gusts.
Storm motion will be easterly around 30 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms will be possible Thursday as a
disturbance dives southeast into the region from Canada. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRK

In the hours before

Special weather statement, Jun 30, 3:57 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
457 PM EDT Wed Jun 30 2021

MIZ076-302200-
Wayne-
457 PM EDT Wed Jun 30 2021

...SPECIAL WEATHER STATEMENT...

At 454 PM EDT, a cluster of showers and thunderstorms was located
near Belle Isle, or near Grosse Pointe, moving east at 10 mph.

Winds in excess of 30 mph and very heavy rainfall are possible with
these storms.

This storm will be near...
  Grosse Pointe around 505 PM EDT.

Other locations impacted by this storm include Northeast Detroit,
Highland Park, Northwest Detroit, Harper Woods, Grosse Pointe Shores,
Hamtramck, Grosse Pointe Woods, Grosse Pointe Park and Grosse Pointe
Farms.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4236 8289 4235 8295 4234 8297 4237 8324
      4244 8322 4245 8287
TIME...MOT...LOC 2054Z 282DEG 10KT 4240 8301

KDK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wayne

When
June 30, 4:34 PM EST to 6:34 PM EST
Where
Wayne County, 1.81 mi WNW of Greenfield Vlg to 0.5 mi N of Grosse Pt Shrs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.309, -83.213

Flooding observed on east and westbound lanes of I-94 near Conner, as well as along I-94 overpasses on Detroit's east side.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970148.